Alert archive / Kentucky / Tornado Warnings in 1997
Tornado Warning 12, NWS Jackson, KY
NWS Jackson, KY issued this tornado warning at Jun 13, 1997, 6:58 PM EDT for Bell County, Kentucky. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 13, 1997, 6:58 PM EDT (22:58 UTC)
- Expired
- Jun 13, 1997, 7:30 PM EDT
- In force
- 32 min
- Issued by
- NWS Jackson, KY
- Area
- Whole counties
County Bell County, KY
The radar
The Knoxville radar (KMRX), 67 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 13, 4:30 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 11.0 hours before the alert went out and 270 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1392 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 670 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 104 m²/s²
- 0-3 km storm-relative helicity
- 195 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 3.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KJKL 132259 TORJKL KYC013-132330- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE JACKSON KY 658 PM EDT FRI JUN 13 1997 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 730 PM EDT FOR PEOPLE IN THE FOLLOWING COUNTY... IN SOUTHEAST KENTUCKY ...BELL AT 655 PM EDT A SPOTTER REPORTED A TORNADO JUST WEST OF MIDDLESBORO MOVING EAST. PEOPLE IN MIDDLESBORO ARE IN THE PROJECTED PATH OF THE TORNADO AND SHOULD TAKE SHELTER IMMEDIATELY. MOVE INSIDE A STORM CELLAR... A BASEMENT...OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOUSE. SBH
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this tornado warning went out at Jun 13, 2:21 PM EDT, 4 hours 37 minutes earlier.
Area forecast discussion, Jun 13, 2:21 PM EDT, 4 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 220 PM EDT FRI JUN 13 1997 WE HAVE A RATHER UNSTABLE AIRMASS THIS AFTERNOON AND A FEW SHRA/TSRA HAVE BEGUN TO DEVELOP...MAINLY N AND W OF THE CWA. OROGRAPHY WILL CONTINUE TO AID IN SCT TSRA FOR THE REST OF THE PM. FOR TONITE THE MCS HEADING OUT OF IL AND INTO WRN KY WILL DIRECTLY IMPACT OUR WEATHER. ETA/AVN/NGM ALL IN GOOD AGREEMENT IN BRINGING VORT MAX INTO WRN KY BY 12Z THEN INTO WRN NC BY 00Z SUNDAY. SATELLITE AND RADAR LOOPS WOULD BRING THE MCS INTO THE CWA LATER TONITE...WITH BEST MODEL UVM AROUND 12Z. LIKELY...MAYBE EVEN CAT POPS ARE IN ORDER. SOME POTENTIAL FOR SVR PER WW#418 JUST TO OUR WEST BUT BELIEVE BIGGEST THREAT WILL BE HVY RAIN. WOULD HIGHLIGHT THIS IN THE ZONES. SAT AM STARTS OUT WET AND SOMEWHAT STORMY AS FRONT/SFC WAVE SLIDES THRU. DON/T EXPECT A LOT OF CLRG UNTIL LATER IN THE AFTERNOON. MAINLY CLDY ALL DAY SRN TIER. SHRA/TSRA MAINLY IN THE MORNING...STILL LIKELY POPS NEEDED TO COVER THIS. WELCOME CLRG SAT NITE. WOULD EXPECT TO SEE VALLEY FOG FORMATION WITH THE EXPECTED RECENT RAIN AND LITE WINDS. ETA/NGM ADVERTISE MEAN RH VALUES AOB 30 PERCENT FOR SUNDAY. HAVEN/T SEEN THAT IN A WHILE! STRAIGXHT SUNNY OUGHT TO WORK AS CURU MACRO ON PCGRIDDS SUGG NOT MUCH CU DEVELOPMENT. FWC GUIDANCE LOOKS APPEALING AND WOULDN/T STRAY TOO FAR. JKL 64/74/57/81 8600 LOZ 64/74/56/82 8600 SES
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 4:36 PM EDT | Severe Thunderstorm Warning | JKL | Estill, Lee | 34 min |
| Jun 13, 4:54 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Wolfe | 51 min |
| Jun 13, 5:04 PM EDT | Flash Flood Warning | JKL | Estill, Lee, Wolfe | 4 hr |
| Jun 13, 5:17 PM EDT | Flash Flood Warning | JKL | Breathitt | 4 hr |
| Jun 13, 5:38 PM EDT | Severe Thunderstorm Warning | JKL | Knott | 32 min |
| Jun 13, 5:56 PM EDT | Flash Flood Warning | JKL | Jackson, Rockcastle | 3 hr |
| Jun 13, 6:02 PM EDT | Severe Thunderstorm Warning | JKL | Letcher, Perry | 48 min |
| Jun 13, 6:10 PM EDT | Severe Thunderstorm Warning | JKL | Floyd, Knott, Pike | 45 min |
| Jun 13, 6:29 PM EDT | Flash Flood Warning | JKL | Clay, Laurel | 3 hr |
| Jun 13, 6:29 PM EDT | Flash Flood Warning | JKL | Pulaski | 3 hr |
| Jun 13, 6:30 PM EDT | Severe Thunderstorm Warning | JKL | Knox, Laurel, Whitley | 30 min |
| Jun 13, 6:33 PM EDT | Flash Flood Warning | JKL | Clay, Laurel | 3 hr |
| Jun 13, 6:33 PM EDT | Flash Flood Warning | JKL | Pulaski | 3 hr |
| Jun 13, 6:56 PM EDT | Severe Thunderstorm Warning | JKL | Bell, Knox | 34 min |
| Jun 13, 7:07 PM EDT | Severe Thunderstorm Warning | JKL | Harlan | 48 min |
Nearby
Tornado Warnings in Kentucky, 1997Every tornado warning in 1997Tornadoes in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.